NextPrevious

22 y/o F 35 weeks gestation being treated with magnesium sulfate for preeclampsia in your ED awaiting transfer to nearby hospital for definitive care. You go to re-evaluate the patient and find her somnolent, decreased respiratory drive and decreased deep tendon reflexes. After managing the airway what is the next step in management:

  1. Dexamethasone
  2. Lidocaine
  3. Labetolol
  4. Calcium gluconate
  5. Atropine

 

 

 

 

Answer:  Calcium gluconate. This patient has signs and symptoms of magnesium toxicity. Although uncommon in women with good renal function toxicity is related to serum magnesium levels. Symptoms include loss of deep tendon reflexes, respiratory paralysis and cardiac arrest at higher doses. Calcium gluconate (1gm IV over 5-10 minutes) antagonizes the affects of magnesium and can counteract these life threatening side effects.

Less concerning but other side affects of Magnesium infusion at rapid rates include diaphoresis, flushing and warmth (likely due to peripheral dilation) nausea, vomiting, HA and palpitations.

Pre-eclampsia as a reminder is new onset HTN and proteinuria after 20 weeks gestation in a previously normotensive woman. Magnesium is used to prevent eclampsia (seizures) intrapartum. The mechanism of how it prevents seizures is not well understood. Recommendation is to begin infusion at onset of labor or prior to c-section.

Bethamethasone, not Dexamethasone, is administered to women to promote fetal lung maturation in prematurity (unrelated to pre-eclampsia but possibly a complicating factor).

Labetolol along with Hydralazine are 1st line therapies in hypertensive women during pregnancy that might present to the ED (Nifedipine, Nicardipine and nitroglycerin are also safe to use). Remember though that treating hypertension does not alter the pre-eclampsia disease process nor does it reduce morbidity or mortality surrounding pre-eclampsia.

 

Source of question: www.1000emergencymedicinequestions.com

NextPrevious